Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 97, NWS Lincoln, IL

August 1, 2022Clay County, Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 1, 2022, 4:53 PM CDT for Clay County, Lawrence County, Richland County, Illinois. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2022, 4:53 PM CDT (21:53 UTC)
Expired
Aug 1, 2022, 6:00 PM CDT
In force
67 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:55 PM CDTTSTM WND DMG1 Ene Olney, ILLARGE TREE BLOWN DOWN ON N EAST ST, A FEW YDS FROM CARLE RICHLAND MEMORIAL HOSPITAL. VIA SOCIAL MEDIA.
Aug 1, 4:55 PM CDTHAIL 11 Sse Olney, IL
Aug 1, 4:58 PM CDTHAIL 2Olney, ILVIA SOCIAL MEDIA.
Aug 1, 5:00 PM CDTHAIL 1.751 E Olney, ILRANGE OF SIZES AVERAGING 1.25 INCH AND AS LARGE AS GOLF BALL SIZE.
Aug 1, 6:10 PM CDTHAIL 1Sumner, ILREPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:39 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS53 KILX 012153
SVRILX
ILC025-101-159-012300-
/O.NEW.KILX.SV.W.0097.220801T2153Z-220801T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
453 PM CDT Mon Aug 1 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Lawrence County in southeastern Illinois...
  Richland County in southeastern Illinois...
  Eastern Clay County in south central Illinois...

* Until 600 PM CDT.

* At 453 PM CDT, severe thunderstorms were located along a line
  extending from Chauncey to near Olney to near Noble, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Chauncey around 500 PM CDT.
  Claremont around 505 PM CDT.
  Sumner and Calhoun around 510 PM CDT.

Other locations in the path of these severe thunderstorms include
Lawrenceville, Parkersburg and St. Francisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3860 8816 3860 8831 3885 8841 3884 8811
      3885 8776 3874 8751 3868 8754 3866 8760
      3861 8762 3859 8761 3859 8764 3857 8765
      3857 8814
TIME...MOT...LOC 2153Z 325DEG 21KT 3883 8788 3877 8808 3874 8823 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
2 follow-up statements
410 
WWUS53 KILX 012211
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
511 PM CDT Mon Aug 1 2022

ILC025-101-159-012300-
/O.CON.KILX.SV.W.0097.000000T0000Z-220801T2300Z/
Lawrence-Richland-Clay-
511 PM CDT Mon Aug 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR LAWRENCE...RICHLAND AND EASTERN CLAY COUNTIES...

At 510 PM CDT, severe thunderstorms were located along a line
extending from near Sumner to near Claremont to near Noble, moving
southeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Sumner, Lawrenceville, Parkersburg and St. Francisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3860 8816 3860 8831 3885 8841 3884 8811
      3885 8776 3874 8751 3868 8754 3866 8760
      3861 8762 3859 8761 3859 8764 3857 8765
      3857 8814
TIME...MOT...LOC 2210Z 324DEG 21KT 3875 8781 3869 8801 3866 8816 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
642 
WWUS53 KILX 012253
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
553 PM CDT Mon Aug 1 2022

ILC025-101-159-012302-
/O.EXP.KILX.SV.W.0097.000000T0000Z-220801T2300Z/
Lawrence-Richland-Clay-
553 PM CDT Mon Aug 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE...RICHLAND AND
EASTERN CLAY COUNTIES WILL EXPIRE AT 600 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However hail, 
gusty winds and heavy rain are still possible with additional 
thunderstorms that are developing and moving across the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central, southeastern and east central Illinois.

LAT...LON 3860 8816 3860 8831 3885 8841 3884 8811
      3885 8776 3874 8751 3868 8754 3866 8760
      3861 8762 3859 8761 3859 8764 3857 8765
      3857 8814
TIME...MOT...LOC 2252Z 325DEG 21KT 3855 8764 3850 8784 3847 8799 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:59 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 1, 3:59 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
359 PM CDT Mon Aug 1 2022

.SYNOPSIS...
Issued at 246 PM CDT Mon Aug 1 2022

Summertime heat and humidity will persist over the next week, with
the hottest day of the period coming on Wednesday when afternoon
temperatures reach into the mid 90s and heat index values surge
into the triple digits. This heat and humidity will be
accompanied by near daily chances for showers and thunderstorms,
some of which may be strong-to-severe.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 246 PM CDT Mon Aug 1 2022

A frontal boundary, currently extending from Jacksonville-to-
Robinson, will provide the focus for thunderstorms this evening
across portions of south central Illinois. Some of these storms
may become severe given the current parameter space. The latest
19z RAP analysis depicts MLCAPE values exceeding 4500 J/k along
and ahead of the front with deep-layer shear around 40 kts.
Modeled soundings reveal an uncapped environment ahead of the
front, while hodographs reveal a long straight wind profile. This
points to a few organized multi-cells capable of producing
damaging wind and hail. The tornado threat is low, but stranger
things have happended near a boundary. Storms will likely wane by
02z/9pm with the loss of daytime heating.

Attention then turns toward the overnight period as the surface
front begins to waffle northward near the I-74 corridor. Eyes will
need to be over E Nebraska and W Iowa tonight to see if an MCS
develops ahead of a mid-level shortwave and modest LLJ. If it
does, and afternoon CAM guidance currently provides little help
at this point, it will almost certainly ride the instability
(theta-e) axis into central Illinois. Shear/CAPE profiles support
MCS maintenance, but a robustly stable near-sfc layer could
mitigate a severe/damaging wind threat. Rather, it could be a nice
rainmaker for us in central Illinois, with QPF values ranging from
a few tenths, while localized values could exceed an inch.

&&

.LONG TERM...(Wednesday through Monday)
ISSUED AT 246 PM CDT Mon Aug 1 2022

Wednesday looks to be the warmest day of the week with highs
expected to be in the low to middle 90s. Heat indices will make it
feel warmer than that though with values looking to range between
100-110. A Heat Advisory may be needed for most of the area on
Wednesday. However an approaching cold front may throw a wrench in
this as cloud cover and precipitation chances increase from
northwest to southeast Wednesday afternoon into evening. The front
looks to slowly sag southward through the area bringing
widespread precipitation chances and even the threat for some
severe weather Wednesday evening. A good soaking rain appears
likely for much of the area, which is very much needed especially
in parts of eastern IL where drought conditions continue.

Temperatures for the end of the week will be a little cooler due to
ongoing precipitation as the front slowly works through the area.
Another bout of heat is possible this weekend as upper ridging
builds over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1219 PM CDT Mon Aug 1 2022

Breezy westerly winds will diminish after sunset, becoming light
and variable overnight. Scattered thunderstorms will develop late
in the TAF period (beyond 06z), especially in the vicinity of
PIA/SPI/DEC, perhaps reducing flight categories from VFR to MVFR
where rain becomes heavy. We have begun mentioning VCSH and VCTS
at some of the terminals with this TAF package, with better
precision expected with the 00z suite of aviation products.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA/NMB
AVIATION...MJA
Hazardous weather outlook, Aug 1, 2:52 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
252 PM CDT Mon Aug 1 2022

ILZ027>029-036-037-040>042-047>052-061>063-066>068-071>073-021100-
Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
252 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated to scattered storms are possible through early evening in
southeast IL, and overnight across west central IL. Some of these
storms could be strong to severe in southeast IL through sunset, and
from Peoria and Springfield west overnight. Damaging winds being the
main threat. Hail, heavy rain, and lightning will also be threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will build into the region through Wednesday with
daily afternoon highs in the upper 80s and lower 90s today and
Tuesday, and low to mid 90s Wednesday. Heat index values will be 95
to 105 this afternoon and Tuesday afternoon and 105 to 110 Wednesday
afternoon. Heat indices will reach around 100 degrees Saturday and
Sunday afternoon.

Isolated thunderstorms are possible Tuesday, with a few strong storms
possible from highway 50 south. Additional thunderstorm are forecast
from late Wednesday afternoon through Thursday evening. Some of
these may be strong to severe from I-55 northwest late Wednesday
afternoon into Wednesday night along with locally heavy rains
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in southeast IL through sunset
today, and over west central IL overnight from 1 to 7 am.

ILZ030-031-038-043>046-053>057-021100-
Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Moultrie-Douglas-Coles-Edgar-
252 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible overnight. The
threat of severe storms is low at this time, but locally heavy rain
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will build into central Illinois through Wednesday,
with daily afternoon highs in the upper 80s and lower 90s today and
Tuesday and in the low to mid 90s Wednesday. Heat index values
peaking 95 to 100 this afternoon and Tuesday afternoon, should reach
105 to 110 Wednesday afternoon. Heat indices will reach around 100
degrees Saturday and Sunday afternoon.

Additional thunderstorm chances are forecast for Wednesday afternoon
through Thursday evening. Some of these may be strong to severe
Wednesday afternoon into Wednesday night from I-55 northwest along
with locally heavy rains possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

07

In the hours before

Local storm report, Aug 1, 3:35 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     TSTM WND DMG     ARGENTA                 39.98N 88.82W
08/01/2022                   MACON              IL   PUBLIC

            THREE TREES WERE BLOWN DOWN AND A GAZEBO WAS
            TOSSED ONTO THE ROOF OF A HOUSE, CAUSING
            DAMAGE TO THE ROOF.

&&

BARNES
Local storm report, Aug 1, 3:37 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             EFFINGHAM               39.12N 88.54W
08/01/2022  E0.75 INCH       EFFINGHAM          IL   TRAINED SPOTTER

&&

BARNES
Local storm report, Aug 1, 4:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
430 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             DIETERICH               39.06N 88.38W
08/01/2022  M1.25 INCH       EFFINGHAM          IL   BROADCAST MEDIA

            REPORT RELAYED FROM BROADCAST MEDIA.

&&
Local storm report, Aug 1, 4:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
449 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 NW BOGOTA             38.94N 88.28W
08/01/2022  M1.00 INCH       JASPER             IL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORT NEAR NEWTON POWER
            STATION. TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:34 AM CDTSevere Thunderstorm WarningILXKnox26 min
Aug 1, 2:54 AM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark36 min
Aug 1, 3:19 AM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Tazewell, Woodford26 min
Aug 1, 3:45 AM CDTSpecial Weather StatementILXFulton45 min
Aug 1, 4:02 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria28 min
Aug 1, 4:31 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard, Tazewell44 min
Aug 1, 5:11 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, Macon34 min
Aug 1, 5:48 AM CDTSpecial Weather StatementILXDouglas27 min
Aug 1, 3:31 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper44 min
Aug 1, 4:12 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland63 min
Aug 1, 4:53 PM CDTFlash Flood WarningILXJasper, Richland10 hr
Aug 1, 5:59 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland46 min
Aug 1, 6:46 PM CDTFlash Flood WarningILXCrawford, Lawrence6 hr
Aug 1, 6:46 PM CDTSevere Thunderstorm WarningILXLawrence20 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.